Georgia, 2011

Damaging Winds in Georgia, April 5, 2011

April 5, 2011 · NWS CAE · 9 events in 5 counties and zones

An intense squall line moved through the Carolinas and Georgia producing straight line wind damage and numerous microbursts. Numerous trees were down and many structures were severely damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An intense squall line moved through the Carolinas and Georgia producing straight line wind damage and numerous microbursts. Numerous trees were down and many structures were severely damaged. Microburst winds were estimated to be around 100mph for some events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 5, 12:26 AM EST, 34 minutes earlier.

Area forecast discussion, Apr 5, 12:26 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
126 AM EDT TUE APR 5 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA LATE TONIGHT INTO TUESDAY
MORNING BRINGING SHOWERS AND THUNDERSTORMS. DRY HIGH PRESSURE WILL
BUILD IN FOR THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATE AS OF 1025 PM: CURVING SQUALL LINE EXTENDING FROM NORTHERN
GA TO EASTERN AL LATE THIS EVENING. NO WATCH IN EFFECT AT THIS
TIME BUT ONE MAY BE NEEDED DURING THE EARLY MORNING HOURS. UPDATED
SOME SHORT TERM GRIDS ESPECIALLY TEMPS/DEWPTS AND WINDS. TIMING OF
PRECIPITATION IN POP AND WX GRIDS STILL LOOKS REASONABLE. PREVIOUS
DISCUSSION: STRONG COLD FRONT WILL PUSH THROUGH THE FORECAST AREA
LATE TONIGHT INTO EARLY TUESDAY MORNING. WATER VAPOR IMAGERY SHOWS
THE UPPER TROUGH THAT IS DRIVING THE FRONT IS AMPLIFYING A BIT.
MODELS ARE IN GOOD AGREEMENT WITH TIMING OF THE FRONTAL PASSAGE
GENERALLY DURING THE 07Z-13Z TIME FRAME ACROSS THE FORECAST AREA.
LATEST NCEP WRF ALSO IN LINE WITH THIS TIMING AND SHOW CONVECTION
WEAKENING AS IT CROSSES THE AREA.

CONVECTIVE PARAMETERS HAVE NOT CHANGED ALL THAT MUCH FROM
YESTERDAY...STILL SHOWING MARGINAL INSTABILITY IN THE 300-600 J/KG
RANGE WITH STRONG SHEAR DRIVEN BY 70 TO 75 KT 850H JET. EXPECT A
SQUALL LINE OF LOW TOPPED CONVECTION TO QUICKLY MOVE THROUGH LATE
TONIGHT WITH A DAMAGING WIND THREAT. SPC HAS AREA OUTLOOKED IN A
SLIGHT RISK AND HAVE INCLUDED DAMAGING WIND GUSTS IN WEATHER
GRIDS. COULD BE SOME STRONG GRADIENT WIND GUSTS IN ADVANCE OF THE
FRONT BUT NOT CONFIDENT IN MEETING WIND ADVISORY CRITERIA SO WILL
JUST CONTINUE WITH THE LAKE WIND ADVISORY. CATEGORICAL POPS
MAXIMIZED DURING THE 08Z-12Z TIME FRAME WITH AROUND A HALF INCH
AVERAGE QPF EXPECTED.

TEMPERATURES WILL BE SLOW TO DROP THIS EVENING GIVEN THE WELL
MIXED ATMOSPHERE AND CONTINUED MIXING WITH STRONG WINDS
OVERNIGHT...THEN TEMPERATURES DROP QUICKLY WITH THE FRONTAL
PASSAGE. WENT SLIGHTLY COOLER THAN MOS GUIDANCE FOR LOWS THINKING
THE FRONT WILL ACCELERATE A BIT AND COOL ATMOSPHERE PRIOR TO 12Z.
TEMPERATURES EXPECTED TO BE BELOW NORMAL TUESDAY IN THE 60S...TO
NEAR 70 EAST AS WEAK COLD ADVECTION CONTINUES THROUGH THE DAY AND
IS OFFSET BY CLEARING SKIES.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE CONTINUES TO BUILD IN FROM THE WEST WITH COOLER
CONDITIONS FOR TUESDAY AND WEDNESDAY. TEMPERATURES WILL DROP
QUICKLY TUESDAY EVENING WITH A DRY AIRMASS IN PLACE AND NEAR IDEAL
RADIATIONAL COOLING CONDITIONS AFTER MIDNIGHT WITH CLEAR SKIES AND
NEAR CALM WINDS. EXPECT TEMPERATURES WILL FALL INTO THE MID/UPPER
30S. PATCHY FROST IS POSSIBLE AND A FROST ADVISORY MAY BE
REQUIRED...AND WILL BE EVALUATED MORE AS IT DRAWS CLOSER. GUIDANCE
AND LOCAL NUMBERS VERY CLOSE THROUGH THE PERIOD AND WILL STAY NEAR
CONSENSUS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
UPPER RIDGING BUILDS OVER THE SOUTHEASTERN STATES THROUGH THE
EXTENDED WITH MEDIUM RANGE MODELS IN GOOD AGREEMENT. TEMPERATURES
SHOULD BE 5 TO 10 DEGREES ABOVE NORMAL DURING THIS PERIOD. SOME
WEAK ENERGY WILL TRAVERSE THE TOP OF THE UPPER RIDGE BUT SHOULD
REMAIN NORTH OF THE FORECAST AREA AND NOT IMPACT OUR WEATHER.
ATMOSPHERE DOES BECOME UNSTABLE FRIDAY AFTERNOON AND MORE SO
SATURDAY AFTERNOON BUT CONFIDENCE IS NOT HIGH ENOUGH THAT FAR OUT
WITH THE LACK OF A TRIGGER TO INCLUDE POPS AT THIS TIME...SO WILL
CONTINUE WITH A DRY FORECAST. HIGHS IN THE LOWER TO MID 80S AND
LOWS IN THE MID 50S TO AROUND 60.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
STRONG COLD FRONT AND ASSOCIATED LINE OF SHOWERS/THUNDERSTORM
CONTINUES TO TRACK TOWARDS THE FORECAST AREA TONIGHT.  AHEAD OF THIS
FRONT.

CLOUDS WILL LOWER FROM VFR TO MVFR THROUGH 07Z-09Z JUST
AHEAD OF THE MAIN COLD FRONT/SQUALL LINE. CONDITIONS WILL BECOME VFR
AGAIN LATE TUESDAY MORNING. AS FOR SHOWER/THUNDERSTORM ACTIVITY
TONIGHT...MODELS CONTINUE TO INDICATE THE MAIN RAINBAND WILL BE
MOVING INTO THE FORECAST AREA 07-09Z...THEN WILL RAPIDLY MOVE
THROUGH AND BE MOVING EAST OF TAF SITES BY 12Z. DUE TO THE STRONG
LOW-LEVEL JET...VERY STRONG WINDS MAY BE ABLE TO MIX DOWN IN
STRONGER SHOWERS AND STORMS WITH A WIND SHIFT TO WEST AT LEAST
35-40 KTS. IMPROVING CONDITIONS BY 12Z WITH VFR BUT STRONG GUSTY
WINDS CONTINUE.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACT TO AVIATION
EXPECTED TUESDAY NIGHT THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...23
Hazardous weather outlook, Apr 5, 12:12 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
112 AM EDT TUE APR 5 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060515-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
112 AM EDT TUE APR 5 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...TORNADO WATCH 100 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Greer radar (KGSP), 124 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
April 5, 1:00 AM EST to 1:15 AM EST
Where
Lincoln County, 0.69 mi N of Lincolnton to 1.44 mi SE of Double Branches
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
33.790, -82.480

Many trees, large limbs and powerlines were down throughout the county with power outages reported as well.

Thunderstorm Wind, McDuffie

When
April 5, 1:30 AM EST to 1:45 AM EST
Where
McDuffie County, Thomson to 5.18 mi SSW of Avondale
Measured
65 kt (75 mph) estimated gust
Property damage
$24,000
Reported by
Law Enforcement
Coordinates
33.470, -82.500

Sheriff reported numerous trees and powerlines down across McDuffie County.

Thunderstorm Wind, Columbia

When
April 5, 1:50 AM EST to 2:10 AM EST
Where
Columbia County, Grovetown to 1.9 mi NE of Martinez
Measured
65 kt (75 mph) estimated gust
Property damage
$180,000
Reported by
Emergency Manager
Coordinates
33.450, -82.200

Numerous trees and powerlines down across the county with several homes sustaining severe damage.

Thunderstorm Wind, Columbia

When
April 5, 1:55 AM EST to 2:15 AM EST
Where
Columbia County, 1.8 mi SW of Evans to 2.86 mi ENE of Martinez
Measured
65 kt (75 mph) estimated gust
Property damage
$14,000
Reported by
Amateur Radio
Coordinates
33.510, -82.150

HAM radio reported many trees and powerlines down in Evans.

Thunderstorm Wind, Richmond

When
April 5, 2:07 AM EST to 2:15 AM EST
Where
Richmond County, 0.69 mi S of South Nellieville to 0.34 mi SSE of Hephzibah
Measured
65 kt (75 mph) estimated gust
Property damage
$68,000
Reported by
Amateur Radio
Coordinates
33.460, -82.000

Numerous trees and powerlines down from the Martin Town Road area to Hephzibah...some on homes.

Thunderstorm Wind, Burke

When
April 5, 2:09 AM EST to 2:15 AM EST
Where
Burke County, Keysville
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.230, -82.230

Dispatch reported powerlines down in the Keysville area with outages.

Thunderstorm Wind, Richmond

When
April 5, 2:15 AM EST
Where
Richmond County, 2.15 mi SSW of Hephzibah
Measured
65 kt (75 mph) estimated gust
Property damage
$84,000
Reported by
Emergency Manager
Coordinates
33.290, -82.110

Tree on home on Holden Street with 8 people inside and no injuries. Numerous trees and powerlines down in the area.

Thunderstorm Wind, Richmond

When
April 5, 2:23 AM EST
Where
Richmond County, 0.69 mi S of South Nellieville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.460, -82.000

Tree limbs down at the intersection of I-20 and Bobby Jones Expressway.

Thunderstorm Wind, Burke

When
April 5, 2:25 AM EST to 2:45 AM EST
Where
Burke County, 0.9 mi NE of Waynesboro to 4.37 mi SE of Girard
Measured
85 kt (98 mph) estimated gust
Property damage
$750,000
Reported by
Fire Department/Rescue
Coordinates
33.090, -82.010

Numerous trees and powerlines down. Severe Damage to two manufacturing plants on the north side of town and trees on several homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282718, 282719, 282720, 282721, 282722, 282728, 282723, 282724, 282725.